Alert archive / Michigan / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Gaylord, MI

May 15, 202323 counties in Michigan

NWS Gaylord, MI issued this red flag warning at May 15, 2023, 3:59 AM EDT for 23 counties in Michigan. It took effect at May 15, 2023, 10:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2023, 3:59 AM EDT (07:59 UTC)
In effect from
May 15, 2023, 10:00 AM EDT
Expired
May 15, 2023, 9:00 PM EDT
In force
11 hr
Issued by
NWS Gaylord, MI
All 23 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 8.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2023-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2023-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3043 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

069 
WWUS83 KAPX 150759
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
359 AM EDT Mon May 15 2023

...Red Flag Warning Late this Morning into this Evening...

.DISCUSSION...Temperatures warming into the 70s...combined with
critical relative humidity values between 15 and 25 percent and 
west winds gusting as high as 20-25 mph will result in dangerous 
fire weather conditions late this morning into this evening 
across much of northern Lower Michigan.

MIZ016-017-020>022-025>027-031>033-099-151600-
/O.UPG.KAPX.FW.A.0002.230515T1400Z-230516T0100Z/
/O.NEW.KAPX.FW.W.0004.230515T1400Z-230516T0100Z/
Emmet-Cheboygan-Leelanau-Antrim-Otsego-Benzie-Grand Traverse-
Kalkaska-Manistee-Wexford-Missaukee-Charlevoix-
359 AM EDT Mon May 15 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM EDT
THIS EVENING...

The National Weather Service in Gaylord has issued a Red Flag
Warning, which is in effect from 10 AM this morning to 9 PM EDT
this evening. The Fire Weather Watch is no longer in effect. 

* WIND...West 10 to 15 mph with gusts as high as 20-25 mph.

* HUMIDITY...As low as 14 to 19 percent.

* TEMPERATURES...68 to 73 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MIZ018-023-024-028>030-034>036-041-042-151600-
/O.UPG.KAPX.FW.A.0002.230515T1400Z-230516T0100Z/
/O.NEW.KAPX.FW.W.0004.230515T1400Z-230516T0100Z/
Presque Isle-Montmorency-Alpena-Crawford-Oscoda-Alcona-Roscommon-
Ogemaw-Iosco-Gladwin-Arenac-
359 AM EDT Mon May 15 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM EDT
THIS EVENING...

The National Weather Service in Gaylord has issued a Red Flag
Warning, which is in effect from 10 AM this morning to 9 PM EDT
this evening. The Fire Weather Watch is no longer in effect. 

* WIND...West 10 to 15 mph with gusts as high as 20-25 mph.

* HUMIDITY...As low as 14 to 19 percent.

* TEMPERATURES...70 to 77 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
581 
WWUS83 KAPX 151817
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
217 PM EDT Mon May 15 2023

...Red Flag Warning Late this Morning into this Evening...

.DISCUSSION...Temperatures warming into the 70s...combined with
critical relative humidity values between 15 and 25 percent and
west winds gusting as high as 20-25 mph will result in dangerous
fire weather conditions into this evening across much of northern
Lower Michigan.

MIZ016-017-020>022-025>027-031>033-099-160100-
/O.CON.KAPX.FW.W.0004.000000T0000Z-230516T0100Z/
Emmet-Cheboygan-Leelanau-Antrim-Otsego-Benzie-Grand Traverse-
Kalkaska-Manistee-Wexford-Missaukee-Charlevoix-
217 PM EDT Mon May 15 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WIND...West 10 to 15 mph with gusts as high as 20-25 mph.

* HUMIDITY...As low as 14 to 19 percent.

* TEMPERATURES...68 to 73 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MIZ018-023-024-028>030-034>036-041-042-160100-
/O.CON.KAPX.FW.W.0004.000000T0000Z-230516T0100Z/
Presque Isle-Montmorency-Alpena-Crawford-Oscoda-Alcona-Roscommon-
Ogemaw-Iosco-Gladwin-Arenac-
217 PM EDT Mon May 15 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WIND...West 10 to 15 mph with gusts as high as 20-25 mph.

* HUMIDITY...As low as 14 to 19 percent.

* TEMPERATURES...70 to 77 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at May 15, 3:33 AM EDT, 26 minutes earlier.

Area forecast discussion, May 15, 3:33 AM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
333 AM EDT Mon May 15 2023

.NEAR TERM...(Today through Tonight)
Issued at 326 AM EDT Mon May 15 2023

...Frost/Freeze this morning, Red Flag conditions today...

High Impact Weather Potential: Frost/freeze with temperatures in the
upper 20s and low 30s early this morning. Dangerous fire weather
with Red Flag conditions from late morning into early evening.

Pattern Synopsis:

A strong jet max will continue to punch from NW to SE across Canada
as stout ridging grips the vast majority of the CONUS through the
period. Surface high pressure currently overhead and stretching back
into the northern Great Plains will gradually sag south today as a
cold front works from north to south across southern Canada,
reaching the far northern Great Lakes by Tuesday morning.

Forecast Details:

Widespread frost/freeze is expected over the next several hours
across northern Michigan. Aforementioned high pressure centered
overhead has lead to clear skies and calm winds across much of the
CWA, promoting efficient radiational cooling and resulting in
temperatures continuing to dip into the low 30s and even upper 20s
across typical cold locations.

Temperatures will quickly warm after sunrise, helping to lead to our
second forecast concern: fire weather. Red Flag conditions are
expected across much of northern lower Michigan late this morning
into early this evening with warm temperatures, west winds of 10-15
mph with gusts to 20+ mph, very dry air with relative humidities
ranging form 15-25 percent, and extremely dry fuels with the recent
lack of rainfall. For more forecast details, please see the Red
Flag Warning and Fire Weather Planning Forecast.

Otherwise, precip-free weather will persist with sunny/clear skies
across most areas through tonight. Highs will reach into the upper
60s to mid 70s this afternoon before cooling into mid 40s to low 50s
overnight.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 326 AM EDT Mon May 15 2023

High Impact Weather Potential....Fire Danger issues by day,
Frost/Freeze issues by night.

Pattern Synopsis/Forecast and Possible Impacts...Tuesday, the
morning will start dry and clear with a cold front dropping into
the Upper Great Lake will probably produce clouds, but the models
hint at rain showers are possible. However, it looks like the
front doesn't really kick things off until the evening when the
front is farther down state. With all of the dry air in the
region, this will probably end up being just as dry with the RH
for the region at or below 30% and wouldn't be surprised if there
are a few sub-25% readings in the afternoon. Winds, however, look
to remain low through the time and the temperatures remain around
the mid 70s. Temperatures then fall as the cold advection kicks
in overnight. Looks like it would be another Frost/Freeze
situation as the temperatures would probably end up in the Upper
20s to lower 30s in our area. Wednesday, with the front having
gone through, the day before, the temperatures cool through
Wednesday, so that we struggle to get to 60 in may areas. With the
sunshine, not sure that there won't be some temperatures that
won't get to 60. So, tweaked the temperatures up a bit thinking
that the highs will probably be a little warmer. However with the
sfc high over us and the cool air, we will radiate again, allowing
for temperatures to cool to the mid 30s at least. So expecting
patchy frost over portions of the forecast area.

&&

.LONG TERM...(Wednesday night through Sunday)
Issued at 326 AM EDT Mon May 15 2023

High Impact Weather Potential...Fire weather potential for Thursday.

Extended (Thursday through Sunday)...Thursday, with the 500 mb high
having built into the region, and Hudson Bay high having descended
into New England/Lower Great Lakes, the return flow will warm
significantly so that temperatures will be in the lower to possibly
mid 70s, the min RH will be 25% or lower again and the winds will be
SW at 10-15 mph and gusts to 20 mph. So we are pushing for another
possible critical fire weather day. However, in the evening, the
rain begins to move in with the cold front. The ECMWF is slower with
this system so it may not get into the forecast area until Friday.
While the GFS has the rain exiting by Friday night. Saturday, This
is the day that the CMC brings the rain into the region while the
GFS is dry and ECMWF doesn't dry out until late Saturday night/early
Sunday morning. The cool off doesn't look like it's too much as the
cold air looks to glance off the Upper Great Lakes on Sunday.
Although the CMC would suggest it continues to rain. We'll see, but
gut feeling is that the ECMWF/GFS idea this far out would be dry,
and would go with that.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM EDT Sun May 14 2023

Large area of strong high pressure will continue to drop southward
out of Canada and into the northern tier of the US thru Monday
night. Solid VFR conditions will persist for the next 24 hours.
Light/calm winds overnight will become west at 10 to 20 kts with
some higher gusts on Monday.

&&

.MARINE...
Issued at 326 AM EDT Mon May 15 2023

Winds and waves are expected to largely remain below Small Craft
Advisory criteria through the middle of this week. High pressure
over the region will keep precipitation-free weather in place
through Wednesday night. West winds will increase through the day
today, reaching becoming 10-15 kts with gusts to 20 kts this
afternoon through tonight. A few gusts to 25 kts cannot be ruled
out over northern Lake Michigan and Lake Huron.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Freeze Warning until 7 AM EDT this morning for MIZ016-017-
     021>023-027>029-032>035-099.
     Red Flag Warning from 10 AM this morning to 9 PM EDT this
     evening for MIZ016>018-020>036-041-042-099.
     Frost Advisory until 7 AM EDT this morning for MIZ018-020-
     024>026-030-031-036-041-042.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...DJC
SHORT TERM...JSL
LONG TERM...JSL
AVIATION...MLR
MARINE...DJC
Hazardous weather outlook, May 15, 3:24 AM EDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
324 AM EDT Mon May 15 2023

MIZ016>018-020>036-041-042-086>088-095>099-160730-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
324 AM EDT Mon May 15 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Frost/freeze conditions will continue across much of northern
Michigan this morning. Please see the latest Freeze Warning and
Frost Advisory for additional details.

Red Flag conditions are expected across northern lower Michigan
late this morning into early this evening. Please see the latest
Red Flag Warning for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Frost/freeze conditions possible Tuesday night into early
Wednesday morning. Critical fire weather conditions are also
possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-160730-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
324 AM EDT Mon May 15 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

Nearby

Red Flag Warnings in Michigan, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.